Alert archive / Washington / Wind Advisories in 2018
Wind Advisory 18, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 15, 2018, 1:26 PM PST for San Juan County, Washington. It took effect at Dec 15, 2018, 6:00 PM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2018, 1:26 PM PST (21:26 UTC)
- In effect from
- Dec 15, 2018, 6:00 PM PST
- Expired
- Dec 16, 2018, 12:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561 WWUS76 KSEW 152126 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 126 PM PST Sat Dec 15 2018 WAZ001-503-510-161200- /O.NEW.KSEW.WI.Y.0018.181216T0200Z-181216T2000Z/ San Juan County-Western Whatcom County-Admiralty Inlet Area- 126 PM PST Sat Dec 15 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SUNDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 6 PM this evening to noon PST Sunday. * WIND...Southeast 20 to 35 mph with gusts 45 to 50 mph. Strongest winds will be near the water. * SOME AFFECTED LOCATIONS...Bellingham, Ferndale, Friday Harbor, Port Townsend, and Oak Harbor. * TIMING...Southeast winds will increase tonight and continue through Sunday morning before easing during the afternoon hours on Sunday. * IMPACTS...Winds may cause weaker trees and branches to fall and produce local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
2 follow-up statements
004 WWUS76 KSEW 161143 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 343 AM PST Sun Dec 16 2018 WAZ001-503-510-162000- /O.CON.KSEW.WI.Y.0018.000000T0000Z-181216T2000Z/ San Juan County-Western Whatcom County-Admiralty Inlet Area- 343 AM PST Sun Dec 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WIND...Southeast 20 to 35 mph with gusts 45 to 50 mph. Strongest winds will be near the water. * SOME AFFECTED LOCATIONS...Bellingham, Ferndale, Friday Harbor, Port Townsend, and Oak Harbor. * TIMING...Southeast winds will increase tonight and continue through Sunday morning before easing during the afternoon hours on Sunday. * IMPACTS...Winds may cause weaker trees and branches to fall and produce local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
807 WWUS76 KSEW 162006 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1206 PM PST Sun Dec 16 2018 WAZ001-503-510-162115- /O.EXP.KSEW.WI.Y.0018.000000T0000Z-181216T2000Z/ San Juan County-Western Whatcom County-Admiralty Inlet Area- 1206 PM PST Sun Dec 16 2018 ...WIND ADVISORY HAS EXPIRED... Winds across the area are slowly diminishing. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 15, 9:20 AM PST, 4 hours 6 minutes earlier.
Area forecast discussion, Dec 15, 9:20 AM PST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
920 AM PST Sat Dec 15 2018
.UPDATE...The Skokomish River fell below flood stage but is
expected to rise back above flood stage Sunday evening. The
warning was replaced with a flood watch for Mason County starting
Sunday afternoon. An update is made to the Hydrology section
below. Otherwise, the remainder of the discussion follows.
From the 821 AM PST Discussion: Other than some isolated showers
over the coastal waters, area radars show drying conditions across
the region. Expect a relatively tranquil day today between
weather systems. Clouds will thicken tonight and the next frontal
system offshore will spread some rain and breezy conditions into
the area on Sunday.
Morning updates to the aviation, marine, and hydrology sections
follow below. The remainder of the forecast is in good shape, and
the previous forecast discussion follows. Albrecht
&&
.SYNOPSIS...A little break between systems today before the
active weather pattern resumes on Sunday and continues into the
middle part of next week. The systems from Monday through
Thursday of next week have the potential to bring locally heavy
rainfall and windy conditions at times.
&&
.SHORT TERM /TODAY THROUGH MONDAY/...Satellite imagery shows the
cold front that brought the windy conditions to the area late
Friday afternoon into the evening hours is well east of the area
early this morning. Doppler radar has widely scattered showers
over the area with the most organized grouping of showers over
Lewis county. Temperatures at 4 am/12z were in the upper 30s and
lower 40s with none of the stations reporting winds above 15 mph.
A little break in the action today as Western Washington will be
in between weather systems. The next front to reach the area is
currently back near 136w. Shower activity will be minimal today
with a little bit of warm advection ahead of the next system.
Plenty of cloud around with high temperatures in the lower 50s for
the most part.
Eastward movement of the front slowing down tonight with a cool
large and deep upper level trough behind the front digging south
out between 140-145w. Rain out ahead of the front spreading over
the area overnight into early Sunday morning. Lows will be in the
40s.
Front only to the coast by 00z Monday making for a wet day on
Sunday for the entire area. Snow levels will rise to 5000-6000
feet. Parent surface low associated with the front way north of
the area so winds with the front will be way less than the Friday
evening system. Highs on Sunday in the lower to mid 50s. Sunday
will be the beginning of a wet few days for Western Washington.
Front moving through the area Sunday night with rain out ahead of
the next system spreading over the area Monday afternoon.
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...Extended models in
good agreement with an atmospheric river scenario setting up over
the eastern Pacific. The models are having a hard time deciding
where the river will be aimed at in the middle of the week. 00z
models push the river down into Oregon on Tuesday with the
heaviest precipitation with the next impulse going into British
Columbia on Thursday and the last front associated with the event
moving through Western Washington late Thursday. With the models
not showing much run to run consistency will stay with the
broadbrush rain at times forecast through the extended period.
Felton
&&
.AVIATION...A weak upper ridge over the area will shift inland
today. A strong frontal system will reach the area tonight.
Westerly flow aloft will increase and become southwesterly today
and then southerly tonight. At the surface, easterly gradients
will increase today and tonight as the frontal system approaches.
The air mass is stable with mid and high level moisture.
Ceilings mostly around 10000 feet this morning with some 5000
foot ceilings closer to the coast. The trend will be for gradual
lowering ceilings this afternoon and evening as the front nears
and rain develops. Low clouds should become widespread later
tonight but easterly winds ahead of the front will likely keep
things VFR for the interior.
KSEA...Ceilings around 10K feet today, lowering to 5000-6000 feet
this evening as rain develops. Southerly wind 5-10 knots will
become more easterly this afternoon and evening. Schneider
&&
.MARINE...A strong frontal system will bring another round of
gale force southerly winds to most waters later today through
Sunday morning. There will be a relative lull in between fronts
later Sunday through Monday morning. A second strong frontal
system will bring more gales later Monday and Monday night.
Moderate onshore flow behind the second front will ease later
Tuesday and Tuesday night. A third frontal system will approach
from the west on Wednesday.
The latest wave model shows 20-22 foot west swell reaching the
coast late Sunday afternoon and Sunday night. There could be
another brief period of west swell around 20 feet on Wednesday.
Schneider
&&
.HYDROLOGY...The Skokomish river is below flood stage but rain on
Sunday will drive the river back above flood stage. The flood
warning for the Skokomish River at Potlatch has been replaced with
a flood watch for Mason County starting Sunday afternoon.
The weather pattern will remain active through next week. The
frontal system that affects the area Monday night and Tuesday night
is wet with high snow levels, but the rain becomes lighter Tuesday
night and Wednesday and there is a break Wednesday night. Other
fronts arrive around Thursday night and again next weekend--but
those look progressive and not especially warm. We will have to keep
an eye on rainfall amounts and snow levels and see if the models
change much over the next few cycles.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch Sunday afternoon through Wednesday morning for
Mason County.
PZ...Small Craft Advisory until 10 AM PST this morning for Coastal
Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To
60 Nm-Coastal Waters From James Island To Point Grenville
Out 10 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm.
Gale Warning until 10 AM PST Sunday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Small Craft Advisory for rough bar until 4 PM PST Sunday for
Grays Harbor Bar.
Small Craft Advisory until 10 PM PST this evening for East
Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
Waters Including The San Juan Islands.
Gale Warning from 10 PM this evening to 4 PM PST Sunday for East
Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
Waters Including The San Juan Islands.
Small Craft Advisory until 4 AM PST Sunday for Admiralty Inlet-
Central U.S. Waters Strait Of Juan De Fuca-West Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 4 PM this afternoon to 4 PM PST Sunday
for Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 10:16 PM PST | Gale Warning | SEW | 4 hr | |
| Dec 14, 10:16 PM PST | Gale Warning | SEW | 40 hr | |
| Dec 14, 10:16 PM PST | Small Craft Advisory for Rough Bar | SEW | 10 days | |
| Dec 15, 9:12 AM PST | Flood Watch | SEW | Mason | 27 hr |
| Dec 15, 1:21 PM PST | Winter Storm Warning | SEW | 25 hr |
Nearby
Wind Advisories in Washington, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.